Kansas, 2004

Tornado and Flash Flooding in Kansas, August 23 to 24, 2004

August 23 to 24, 2004 · NWS TOP · 15 events in 7 counties and zones

4 hail, 4 lightning, 4 flash flood, 1 tornado, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 4:59 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 4:59 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004

.DISCUSSION...

THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA.  WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.

.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.

NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW.  THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.

PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.

H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES.  MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS.  THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.

WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.

FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD.  THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS  WITH THE CANADIAN SLIGHTLY SLOWER.  THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE.  THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS.  WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA.  HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 5:35 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT.  A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 23, 6:55 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 6:57 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             TOPEKA                  39.05N 95.68W
08/23/2004  0.88 INCH        SHAWNEE            KS   TRAINED SPOTTER

            14TH AND MACVICAR

&&

DS
Local storm report, Aug 23, 7:14 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  2.00 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 7:28 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             MILFORD                 39.17N 96.91W
08/23/2004  1.75 INCH        GEARY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 7:34 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     5 N PAXICO              39.14N 96.17W
08/23/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 23, 7:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          CLINTON LAKE            38.92N 95.38W
08/23/2004                   DOUGLAS            KS   TRAINED SPOTTER

            JUST WEST OF CLINTON LAKE

&&

DS

The radar

The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 lightning, 4 flash flood, 1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Douglas

When
August 23, 7:39 PM CST to 7:42 PM CST
Where
Douglas County, 4 mi WNW of Lone Star
Rating
F0
Path length
0.2 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
38.883, -95.417

A tornado touched down westnorthwest of Lone Star and traveled a short distance before dissipating.

Hail, Clay

When
August 23, 7:44 PM CST
Where
Clay County, 7 mi SW of Clay Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -97.217

Lightning, Douglas

When
August 23, 7:50 PM CST
Where
Douglas County, Lawrence
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Lightning struck and damaged 2 tornado sirens in Lawrence.

Flash Flood, Jefferson

When
August 23, 7:51 PM CST to August 24, 1:30 AM CST
Where
Jefferson County, Williamstown
Reported by
EMERGENCY MANAGER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heavy rains resulted in flash flooding in southern Jefferson county. Highways 24 and 59 were under water near Williamstown for a number of hours.

Flash Flood, Riley

When
August 23, 8:02 PM CST to August 24, 2:00 AM CST
Where
Riley County, Manhattan
Reported by
EMERGENCY MANAGER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in and around Manhattan for a time. Several roads and streets were under water for several hours.

Thunderstorm Wind, Riley

When
August 23, 8:02 PM CST
Where
Riley County, Manhattan
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -96.583

Strong winds blew down trees and power lines in Manhattan.

Hail, Douglas

When
August 23, 8:14 PM CST
Where
Douglas County, Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Funnel Cloud, Douglas

When
August 23, 8:17 PM CST
Where
Douglas County, 4 mi SE of Lawrence
Reported by
TRAINED SPOTTER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

A funnel cloud was seen by a trained spotter southeast of Lawrence.

Lightning, Douglas

When
August 23, 8:20 PM CST
Where
Douglas County, Lawrence
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire that did considerable damage.

Flash Flood, Wabaunsee

When
August 23, 8:22 PM CST to August 24, 1:30 AM CST
Where
Wabaunsee County, Paxico
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in northeast Wabaunsee county. Several roads were under water for a time. Water was also reported flowing out of drainage ditches and over a few roads.

Lightning, Douglas

When
August 23, 8:22 PM CST
Where
Douglas County, Lawrence
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Lightning struck a wastewater treatment plant and damaged a number of controls.

Hail, Clay

When
August 23, 8:27 PM CST
Where
Clay County, 4 mi NW of Wakefield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -97.067

Hail, Shawnee

When
August 23, 8:32 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Lightning, Franklin

When
August 23, 11:59 PM CST
Where
Franklin County, 3 mi WSW of Rantoul
Property damage
$7,000
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Lightning struck a house near Rantoul and ignited a fire. The house suffered substantial fire, smoke, and water damage.

Flash Flood, Douglas

When
August 24, 9:00 AM CST to 10:30 AM CST
Where
Douglas County, Lawrence
Reported by
EMERGENCY MANAGER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in and around Lawrence. Several roads were flooded for a time.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417434, 5417435, 5417446, 5417436, 5417437, 5417438, 5417439, 5417440, 5417501, 5417441, 5417502, 5417442, 5417443, 5417445, 5417444.